Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Columbia, SC

August 10, 2001Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 10, 2001, 11:35 PM EDT for Richland County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 11:35 PM EDT (03:35 UTC)
Expired
Aug 11, 2001, 12:00 AM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:48 PM EDTThunderstorm Wind 50Columbia, SCNews reported trees and powerlines down around Columbia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3215 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS52 KCAE 110336
SVRCAE
SCC079-110400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT.

* AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF EASTOVER...OR ABOUT 12 MILES
  SOUTH OF COLUMBIA...MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    EASTOVER.

CDL/AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:53 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 10, 9:53 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EDT FRI AUG 10 2001

AFTER FURTHER REVIEW...CONVECTION FIRED UP ALONG SAV RIVER...BURKE
COUNTY STORM IMPRESSIVE. INTERACTION BETWEEN SEA BREEZE FRONT AND GA
CONVECTION. TOPS STILL COOLING DOWN THERE...LOW LEVEL CONVERGENCE
STRONG...MODERATE INSTABILITY...WILL UP POPS TO LIKELY IN THE
SOUTHEASTERN ZONES. SLIGHT CHANCE EAST MIDLANDS AND ISOLATED WEST.

FCSTID = 19
CAE   75  93  73  91 /  10  40  40  40
AGS   74  94  72  92 /  10  40  40  40
SSC   75  93  73  91 /  20  40  40  40
OGB   75  93  73  91 /  20  40  40  40

.CAE...
GA...NONE.
SC...NONE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningCAEBamberg28 min
Aug 10, 10:30 PM EDTSevere Thunderstorm WarningCAEBamberg30 min
Aug 11, 12:22 AM EDTSevere Thunderstorm WarningCAERichland23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.